Anaphylaxis After Pediatric Immunization Rare
January 26, 2012 — A recent study found that anaphylaxis occurred rarely after pediatric immunization, and not at all after routine infant and preschool immunization.
Michel Erlewyn-Lajeunesse, MD, from the Children's Allergy Clinic, University Hospital, Southampton, United Kingdom, and colleagues described their findings in an article published online January 23 in the Archives of Disease in Childhood.
Because it is so rare, "[e]ven the largest prelicensure vaccine trials are unlikely to detect a single case, let alone provide an estimate of incidence," write the authors. "The onus for detection of anaphylaxis falls to national post-marketing surveillance...systems, all of which rely upon passive reporting of cases."
For this reason, Dr. Erlewyn-Lajeunesse and colleagues conducted a study using prospective active surveillance to determine the incidence and clinical presentation of anaphylaxis as an adverse event after immunization (AEAI) in children younger than 16 years.
The British Paediatric Surveillance Unit (BPSU) sends an "orange card" with a list of rare disorders to consultant pediatricians in the United Kingdom and Ireland each month. Physicians note the presence or absence of these disorders on the card and return it to the BPSU. Reports were collected for 13 months, from September 1, 2008, to September 30, 2009, with more than 90% of participants returning the cards (93.2% in the United Kingdom and 91.8% in Ireland).
Clinicians were instructed to report actual cases of anaphylaxis, as well as cases in which anaphylaxis was only suspected but further immunization was contraindicated. The Brighton Collaboration Case Definition (BCCD) for anaphylaxis as an AEAI was used to identify cases of anaphylaxis.
During the 13 months, 15 reports of anaphylaxis as an AEAI were made to the BPSU. Of those, 7 cases met the BCCD criteria (3 were BCCD level 1, 3 were BCCD level 2, and 1 was BCCD level 3). The child whose symptoms met level 3 diagnostic criteria was treated with intramuscular adrenaline quickly, and this may have been the reason that case was less severe.
Of the other 8 cases, 3 were withdrawn by the reporting physician, and further information was unavailable from reporting clinicians for 3 others. One child experienced a hypotonic hyporesponsive episode, and the last case was not included because it occurred outside of the study period.
In 6 of the 7 cases, the reporter believed the episode was caused by the immunization, and in the other case, the reporter believed it was probably related.
All but 1 of the children were receiving the vaccination for the first time. One child had received the immunization before without incident, and 2 of the children were given several immunizations at the same appointment.
The study analyzed reports related to 3 human papilloma virus vaccines (Cervarix, GlaxoSmithKline), 2 single-component measles vaccines (Rouvax, Sanofi Pasteur MSD), a meningococcal C conjugate vaccine, a school leaver's booster (probably tetanus/inactivated polio virus), an inactivated typhoid vaccine (Typhim Vi, Sanofi Pasteur MSD), a quadrivalent meningococcal polysaccharide vaccine (ACWY Vax, GlaxoSmithKline), and a hepatitis A vaccine (Havrix Junior Monodose, GlaxoSmithKline).
Symptoms began within 15 minutes of administration in 3 children, and 30 minutes or later in the other 4 children. One of those 4 children experienced symptoms 120 minutes after immunization.
Intramuscular adrenaline was administered to 6 children, intravenous fluids were given to 3 children, and 1 child received salbutamol nebulization. Corticosteroids were given to 2 children, H1 histamine receptor inverse agonists were given to 5 children, and 1 child improved without treatment.
No child required pediatric intensive care admission, but 3 required emergency department treatment, 4 needed acute pediatric treatment, and 2 received pediatric outpatient care after the occurrence. All children recovered completely with no sequelae.
Preexisting atopic disease made it necessary for 3 children to carry injectable adrenaline: 1 child had multiple food allergies, and 2 had idiopathic urticaria with anaphylaxis.
During the study period, 16,625 doses of single-component measles vaccine were ordered by United Kingdom and Ireland. There were 2 reports of anaphylaxis AEAI, amounting to an incidence of 12 cases per every 100,000 immunizations.
Of 2,081,272 vaccines given during the study period to children aged from 12 to 19 years (most younger than 16 years), there were 3 events, amounting to an incidence of 1.4 cases per million immunizations.
"The important thing for clinicians to remember is that vaccines are extremely safe," Vivian Hernandez-Trujillo, MD, director of the Division of Allergy and Immunology at Miami Children's Hospital in Florida, told Medscape Medical News in a telephone interview.
"Adverse reactions to vaccines may occur, [but] anaphylaxis is extraordinarily rare," she added.
"No events were related to routine infant and preschool immunizations despite over 5.5 million primary schedule vaccines being delivered in this time period. Some children had delayed onset of symptoms and this should be considered in those at higher risk of anaphylaxis," the authors conclude.
Arch Dis Child. Published online January 23, 2012. Abstract